Alert archive / Missouri / Flash Flood Watches in 2006

Flash Flood Watch 2, NWS St. Louis, MO

May 10, 20064 counties in Illinois; 7 counties in Missouri

NWS St. Louis, MO issued this flash flood watch at May 10, 2006, 3:57 AM CDT for 4 counties in Illinois; 7 counties in Missouri. It took effect at May 10, 2006, 6:00 AM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 10, 2006, 3:57 AM CDT (08:57 UTC)
In effect from
May 10, 2006, 6:00 AM CDT
Expired
May 10, 2006, 9:00 PM CDT
In force
15 hr
Issued by
NWS St. Louis, MO
Flood severity
None

Counties Clinton County, IL, Marion County, IL, Randolph County, IL, Washington County, IL, Crawford County, MO, Iron County, MO, Madison County, MO, Reynolds County, MO, Saint Francois County, MO, Sainte Genevieve County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 91 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.0 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KLSX 100857
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE ST LOUIS MO
357 AM CDT WED MAY 10 2006

...FLASH FLOOD WATCH FOR SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS
TODAY AND INTO EARLY TONIGHT...

MOZ072>075-084-085-099-102100-
/O.NEW.KLSX.FF.A.0002.060510T1100Z-060510T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD-IRON-MADISON-REYNOLDS-ST. FRANCOIS-STE. GENEVIEVE-
WASHINGTON-
INCLUDING THE CITY OF...FARMINGTON
357 AM CDT WED MAY 10 2006

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL MISSOURI AND
  SOUTHEAST MISSOURI...INCLUDING THE FOLLOWING AREAS IN SOUTHEAST
  MISSOURI... CRAWFORD...WASHINGTON...IRON...MADISON...REYNOLDS...ST.
  FRANCOIS AND STE. GENEVIEVE.

* THROUGH THIS AFTERNOON

* A STRONG STORM SYSTEM WILL BE MOVING ACROSS THE CENTRAL
  U.S.TODAY. THE STRONG LIFT ASSOCIATED WITH SYSTEM WILL COMBINE
  WITH VERY MOIST AIR TO PRODUCE PERIODS OF HEAVY RAIN OVER
  SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THIS HEAVY RAIN THREAT
  WILL END BY LATE THIS AFTERNOON.

 WIDESPREAD RAINS OF 1 TO 2 INCHES ARE EXPECTED...WITH SOME AREAS
 RECEIVING UP TO 3 INCHES.

* IN ADDITION TO THE FLASH FLOOD THREAT...TODAYS RAINS MAY CAUSE
  RAPID RISES ON THE BLACK AND ST. FRANCIS RIVERS...AND THEIR
  TRIBUTARIES.

A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE BUT NOT
IMMINENT IN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD BE
AWARE OF THE POSSIBILITY OF HEAVY RAINFALL AND FLASH FLOODING.
CHECK YOUR PREPAREDNESS REQUIREMENTS...ESPECIALLY IF YOU LIVE IN
FLOOD PRONE AREAS. STAY INFORMED...AND BE READY FOR QUICK ACTION
IF FLOODING IS OBSERVED OR IF A FLASH FLOOD WARNING IS ISSUED.

MOST FLOODING DEATHS OCCUR IN AUTOMOBILES. USE CAUTION WHEN
APPROACHING AREAS THAT ARE PRONE TO FLOODING DURING TIMES OF HEAVY
RAIN. IF YOU COME UPON A ROAD...BRIDGE...OR LOW WATER CROSSING INUNDATED
BY FLOOD WATERS...DO NOT TAKE A CHANCE...TURN AROUND AND FIND
ANOTHER ROUTE. REMEMBER...NO TRIP IS WORTH YOUR LIFE.

$$

ILZ069-070-074-079-102100-
/O.NEW.KLSX.FF.A.0002.060510T1100Z-060511T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLINTON IL-MARION IL-RANDOLPH IL-WASHINGTON IL-
INCLUDING THE CITIES OF...CHESTER...SALEM
357 AM CDT WED MAY 10 2006

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL ILLINOIS AND
  SOUTHWEST ILLINOIS...INCLUDING THE FOLLOWING AREAS IN SOUTHERN
  ILLINOIS...CLINTON...MARION...WASHINGTON...AND RANDOLPH.

* THROUGH THIS EVENING

* A STRONG STORM SYSTEM WILL BE MOVING ACROSS THE CENTRAL
  U.S.TODAY. THE STRONG LIFT ASSOCIATED WITH SYSTEM WILL COMBINE
  WITH VERY MOIST AIR TO PRODUCE PERIODS OF HEAVY RAIN OVER
  SOUTHERN ILLINOIS. THIS HEAVY RAIN THREAT WILL COME TO AN END BY
  EARLY THIS EVENING.
   
  WIDESPREAD RAINS OF 1 TO 2 INCHES ARE EXPECTED...WITH SOME AREAS
  RECEIVING UP TO 3 INCHES.

A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE BUT NOT
IMMINENT IN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD BE
AWARE OF THE POSSIBILITY OF HEAVY RAINFALL AND FLASH FLOODING.
CHECK YOUR PREPAREDNESS REQUIREMENTS...ESPECIALLY IF YOU LIVE IN
FLOOD PRONE AREAS. STAY INFORMED...AND BE READY FOR QUICK ACTION
IF FLOODING IS OBSERVED OR IF A FLASH FLOOD WARNING IS ISSUED.

MOST FLOODING DEATHS OCCUR IN AUTOMOBILES.  USE CAUTION WHEN
APPROACHING AREAS THAT ARE PRONE TO FLOODING DURING TIMES OF HEAVY
RAIN. IF YOU COME UPON A ROAD OR BRIDGE INUNDATED BY FLOOD
WATERS...DO NOT TAKE A CHANCE...TURN AROUND AND FIND ANOTHER
ROUTE. REMEMBER...NO TRIP IS WORTH YOUR LIFE.

$$

TRUETT
3 follow-up statements
000 
WGUS63 KLSX 102032
FFALSX

FLOOD WATCH
NATIONAL WEATHER SERVICE ST LOUIS MO
332 PM CDT WED MAY 10 2006

...FLASH FLOOD WATCH FOR SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS
THROUGH EARLY TONIGHT...

MOZ072>075-084-085-099-102300-
/O.CON.KLSX.FF.A.0002.000000T0000Z-060510T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD-IRON-MADISON-REYNOLDS-ST. FRANCOIS-STE. GENEVIEVE-
WASHINGTON-
INCLUDING THE CITY OF...FARMINGTON
332 PM CDT WED MAY 10 2006

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 PM CDT THIS
AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHEAST MISSOURI...INCLUDING THE FOLLOWING COUNTIES
  ...CRAWFORD...WASHINGTON...IRON...MADISON...REYNOLDS...ST.
  FRANCOIS AND STE. GENEVIEVE.

* UNTIL 6 PM CDT

* A STRONG STORM SYSTEM WILL CONTINUE TO MOVE NORTHEAST ACROSS
  MISSOURI. THE STRONG LIFT ASSOCIATED WITH SYSTEM WILL COMBINE
  WITH VERY MOIST AIR TO PRODUCE PERIODS OF HEAVY RAIN OVER
  SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THIS HEAVY RAIN THREAT
  WILL END BY THIS EVENING.

* IN ADDITION TO THE FLASH FLOOD THREAT...THE RAINS MAY CAUSE RAPID
  RISES ON THE BLACK AND ST. FRANCIS RIVERS...AND THEIR
  TRIBUTARIES.

 WIDESPREAD RAINS OF 1 TO 2 INCHES ARE EXPECTED...WITH SOME AREAS
 RECEIVING UP TO 3 INCHES.

$$

ILZ069-070-074-079-110200-
/O.CON.KLSX.FF.A.0002.000000T0000Z-060511T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLINTON IL-MARION IL-RANDOLPH IL-WASHINGTON IL-
INCLUDING THE CITIES OF...CHESTER...SALEM
332 PM CDT WED MAY 10 2006

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHWEST ILLINOIS...INCLUDING THE FOLLOWING
  COUNTIES..CLINTON...MARION...WASHINGTON AND RANDOLPH.

* UNTIL 9 PM CDT

* A STRONG STORM SYSTEM WILL CONTINUE TO MOVE NORTHEAST ACROSS
  MISSOURI. THE STRONG LIFT ASSOCIATED WITH SYSTEM WILL COMBINE
  WITH VERY MOIST AIR TO PRODUCE PERIODS OF HEAVY RAIN OVER
  SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THIS HEAVY RAIN THREAT
  WILL END BY THIS EVENING.

  WIDESPREAD RAINS OF 1 TO 2 INCHES ARE EXPECTED...WITH SOME AREAS
  RECEIVING UP TO 3 INCHES.

A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE BUT NOT
IMMINENT IN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD BE
AWARE OF THE POSSIBILITY OF HEAVY RAINFALL AND FLASH FLOODING.
CHECK YOUR PREPAREDNESS REQUIREMENTS...ESPECIALLY IF YOU LIVE IN
FLOOD PRONE AREAS. STAY INFORMED...AND BE READY FOR QUICK ACTION
IF FLOODING IS OBSERVED OR IF A FLASH FLOOD WARNING IS ISSUED.

MOST FLOODING DEATHS OCCUR IN AUTOMOBILES.  USE CAUTION WHEN
APPROACHING AREAS THAT ARE PRONE TO FLOODING DURING TIMES OF
HEAVY RAIN. IF YOU COME UPON A ROAD OR BRIDGE INUNDATED BY FLOOD
WATERS...DO NOT TAKE A CHANCE...TURN AROUND AND FIND ANOTHER
ROUTE. REMEMBER...NO TRIP IS WORTH YOUR LIFE.

$$

BYRD
000 
WGUS63 KLSX 102302
FFALSX

FLOOD WATCH
NATIONAL WEATHER SERVICE ST LOUIS MO
602 PM CDT WED MAY 10 2006

...FLASH FLOOD WATCH FOR SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS
THROUGH EARLY TONIGHT...

MOZ072>075-084-085-099-110015-
/O.EXP.KLSX.FF.A.0002.000000T0000Z-060510T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD-IRON-MADISON-REYNOLDS-ST. FRANCOIS-STE. GENEVIEVE-
WASHINGTON-
INCLUDING THE CITY OF...FARMINGTON
602 PM CDT WED MAY 10 2006

...FLASH FLOOD WATCH WILL EXPIRE AT 6 PM CDT THIS AFTERNOON...

THE FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL MISSOURI AND
SOUTHEAST MISSOURI HAS EXPIRED. SHOWERS AND SCATTERED
THUNDERSTORMS WILL CONTINUE TO BRING LIGHT TO MODERATE RAINFALL TO
THE REGION THIS EVENING. THE CHANCE OF THUNDERSTORMS PRODUCING
VERY HEAVY RAINFALL HAS DIMINISHED.

$$

ILZ069-070-074-079-110200-
/O.CON.KLSX.FF.A.0002.000000T0000Z-060511T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLINTON IL-MARION IL-RANDOLPH IL-WASHINGTON IL-
INCLUDING THE CITIES OF...CHESTER...SALEM
602 PM CDT WED MAY 10 2006

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTH CENTRAL ILLINOIS AND SOUTHWEST ILLINOIS...
  INCLUDING THE FOLLOWING AREAS...IN SOUTH CENTRAL ILLINOIS...
  CLINTON IL...MARION IL AND WASHINGTON IL IN SOUTHWEST 
  ILLINOIS...RANDOLPH IL.

* UNTIL 9 PM CDT THIS EVENING

* WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL GRADUALLY
  DIMINISH IN INTENSITY AS A STORM SYSTEM BEGINS TO MOVE NORTHEAST
  OF THE REGION THIS EVENING. A FEW AREAS WILL CONTINUE TO RECEIVE
  MODERATE AND POSSIBLY A BRIEF PERIOD OF HEAVY RAINFALL BEFORE
  THE STRONGER STORMS EXIT THE REGION THIS EVENING.

MOST FLOODING DEATHS OCCUR IN AUTOMOBILES. USE CAUTION WHEN
APPROACHING AREAS THAT ARE PRONE TO FLOODING DURING TIMES OF HEAVY
RAIN. IF YOU COME UPON A ROAD OR BRIDGE INUNDATED BY FLOOD
WATERS...DO NOT TAKE A CHANCE...TURN AROUND AND FIND ANOTHER
ROUTE. REMEMBER...NO TRIP IS WORTH YOUR LIFE.

$$

BRITT
000 
WGUS63 KLSX 110154
FFALSX

FLOOD WATCH
NATIONAL WEATHER SERVICE ST LOUIS MO
854 PM CDT WED MAY 10 2006

...FLASH FLOOD WATCH WILL BE ALLOWED TO EXPIRE...

ILZ069-070-074-079-110300-
/O.EXP.KLSX.FF.A.0002.000000T0000Z-060511T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLINTON IL-MARION IL-RANDOLPH IL-WASHINGTON IL-
INCLUDING THE CITIES OF...CHESTER...SALEM
854 PM CDT WED MAY 10 2006

...FLASH FLOOD WATCH WILL EXPIRE AT 9 PM CDT THIS EVENING...

THE FLASH FLOOD WATCH FOR PARTS OF SOUTH CENTRAL AND SOUTHWEST
ILLINOIS WILL EXPIRE AT 9 PM CDT THIS EVENING. SHOWERS WILL
CONTINUE OVER THE REGION TONIGHT...WITH BRIEF HEAVY RAINFALL
POSSIBLE IN SOME LOCATIONS. HOWEVER THE CHANCE OF VERY HEAVY
RAINFALL CAUSED BY THUNDERSTORMS THAT WOULD PRODUCE FLASH FLOODING
HAS DIMINISHED.

$$

BRITT

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at May 9, 11:56 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, May 9, 11:56 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1156 PM CDT TUE MAY 9 2006

.DISCUSSION...
UPDATED THE GRIDS TO LOWER CHANCES OF RAIN OVERNIGHT. TSRA THAT
DEVELOPED ALONG FRONT OVER SRN MO EARLIER THIS EVENING HAVE PUSHED
SEWD INTO AR. NOT SEEING MUCH MESOSCALE OR SYNOPTIC SCALE FORCING
OVERNIGHT THAT WARRANT KEEPING LIKELY POPS...SO HAVE SCALED BACK
TO JUST CHC POPS EVERYWHERE EXCEPT IN THE NORTH WHERE I WENT DRY.
WHILE THERE IS CONSIDERABLE DISAGREEMENT BETWEEN THE GFS/NAM...
LOOKS LIKE A COMPLEX OF SHRA/TSRA WILL MOVE INTO THE SWRN PARTS OF
THE CWA BY 15Z AND THEN SPREAD NEWD. DID NOT MAKE MUCH OTHER
CHANGES TO GOING FORECAST.

BRITT

&&

.AVIATION...
FOR THE 06Z TAFS...
FOG IS DEVELOPING ACROSS THE AREA AT THIS TIME. VSBYS IN LOW-LYING
AREAS...ESPECIALLY RIVER VALLEYS...ARE ALREADY DOWN IN IFR-LIFR
RANGE IN A FEW SPOTS. EXPECT THIS FOG TO BECOME MORE WIDESPREAD
OVERNIGHT AS MOISTURE POOLS AHEAD OF THE SURFACE FRONT. I DONT
EXPECT WIDESPREAD IFR CONDITIONS THOUGH...THINK THE IFR FOG WILL
STICK MAINLY TO THE RIVER VALLEYS AND SUCH.

PRECIPITATION FOR TOMORROW IS STILL UNCERTAIN. AREAS EAST OF THE
MISSISSIPPI RIVER AND SOUTH OF THE ST LOUIS METRO AREA LOOK
PRETTY WET...BUT CENTRAL MISSOURI AND NORTHERN PORTIONS OF THE
CWFA ARE STILL SOMEWHAT PROBLEMATIC. VFR CIGS AND VSBYS WITH AN
INCREASING NORTHWEST WIND AS THE PRESSURE GRADIENT STRENGTHENS. ST
LOUIS METRO AREA SOUTH AND EAST LOOKS PRETTY WET WITH MARGINAL
CIGS AND VSBYS IN RAIN AND EMBEDDED THUNDERSTORMS. HEAVIEST STORM
CELLS WILL LIKELY TAKE CONDITIONS DOWN TO IFR.

CARNEY
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 9, 3:30 PM CDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT TUE MAY 9 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
330 PM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION TONIGHT. A
FEW OF THE STORMS MAY PRODUCE SMALL HAIL AND HEAVY DOWNPOURS. AT THIS
TIME...NO SEVERE WEATHER IS EXPECTED FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE REGION ON
WEDNESDAY. A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS AND HAIL
ALONG WITH HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TONIGHT.

Nearby

Flash Flood Watches in Missouri, 2006Flash Flood Watches in Illinois, 2006Every flash flood watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.